Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

May 3, 2021Calhoun County, Alabama

NWS Birmingham, AL issued this special weather statement at May 3, 2021, 4:49 PM CDT for Calhoun County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 4:49 PM CDT (21:49 UTC)
Expired
May 3, 2021, 5:30 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
1.7
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS84 KBMX 032149
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
449 PM CDT Mon May 3 2021
 
ALZ018>021-026-032230-
Calhoun AL-Etowah AL-St. Clair AL-Cleburne AL-Cherokee AL-
449 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALHOUN...SOUTHEASTERN
ETOWAH...NORTHEASTERN ST. CLAIR...NORTHEASTERN CLEBURNE AND
SOUTHEASTERN CHEROKEE COUNTIES UNTIL 530 PM CDT...

At 448 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashville to near Mars Hills. Movement was
east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Attalla, Piedmont, Hokes Bluff,
Glencoe, Weaver, Ashville, Ragland, Ohatchee, Steele, Pleasant Gap,
Alexandria, Jacksonville State University, Gadsden Mall, Neely Henry
Lake, Mars Hills, Southside and Coleman Lake And Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central, northeastern and east central Alabama.

LAT...LON 3376 8603 3379 8630 3401 8608 3402 8541
      3376 8536
TIME...MOT...LOC 2148Z 251DEG 19KT 3382 8618 3383 8536 

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 3, 2:02 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 3, 2:02 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
202 PM CDT Mon May 3 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0100 PM CDT Mon May 03 2021/
Through Tuesday.

Showers and storms have blossomed on radar over the past couple of
hours in response to destabilizing conditions at the surface,
along with steep lapse rates aloft. A persistent low-level jet of
45 to 50 knots at 850mb along with 3000-3500 J/kg of SBCAPE are
more than sufficient ingredients to sustain storm updrafts this
afternoon. Large hail and damaging straight-line winds will be the
primary threat but a tornado can't be ruled out, especially in
regards to storms that may interact with mesoscale boundaries.
With the summer-like atmospheric conditions at the surface and
pulse-type storms this afternoon, an updraft could get just enough
additional shear from an old outflow boundary for a tornado to
form. That will certainly bear watching as we go through the
afternoon. The forecast includes likely rain chances through the
early evening hours, then gradually decreasing in coverage. High-
res guidance is hinting at the possibility of some storms lasting
a bit longer toward midnight, so I wouldn't be surprised if an
update may be needed at some point to keep rain chances going a
bit longer.

The more significant severe weather threat will materialize during
the day on Tuesday. Confidence in terms of the severe weather
parameters available for severe storms remains fairly high, but
uncertainties remain in terms of where the severe storms will
develop and propagate as we go through the day. Mesoscale factors
will remain in play, and some high res guidance is hinting at
widespread shower and storm activity during the morning hours. As
is the case with any QLCS or MCS activity, we'll have to closely
monitor the radar trends through the overnight hours in order to
better determine timing of the severe storms as they move through
the area. If we don't get as much morning convection,
destabilization should easily occur and we could get cellular
severe storm development out ahead of what may become our QLCS
that is expected to move across Alabama during the day on Tuesday.
Stay tuned for subsequent mesoscale updates as we go throughout
the evening and overnight hours. Storms should move south of
Central Alabama by late evening, followed by cooler and drier air
moving southward behind the warm front.

56/GDG

.LONG TERM...
/Updated at 0100 AM CDT Mon May 03 2021/

Wednesday through Sunday.

The main trough axis continues to move east of our area early
Wednesday morning. The frontal boundary takes its time getting out
of the area, however, so expect lingering showers across the
southeast through the day, though any thunderstorm chance will be
dwindling as we transition to more of a zonal flow aloft and see
slight amplification of the 850mb ridge int he wake of the trough.

The zonal flow becomes more of a northwesterly flow aloft Thursday
into Friday as another impulse digs out a trough across the Eastern
CONUS. Model guidance still varies somewhat on if this trough will
reach far enough south to bring any chance of rain Thursday night.
For now, will stick closer to the Euro solution, which has better
ensemble agreement, keeping the area dry through Saturday with low
level ridging building across the Gulf States.

A weak upper level shortwave trough slides across the Central Plains
and develops a surface low Saturday night. This low is expected
to slide quickly eastward across the Ohio Valley Sunday morning
through the afternoon, draping a frontal boundary through the MS
Valley. Model guidance varies on the strength of the ridge and
just how far south the frontal boundary reaches by Sunday, so I've
kept rain/thunderstorm chances around 30-40% for Sunday afternoon
across the northern half of Central AL for now. This forecast
will likely change in coming days as we hopefully start to see
more model agreement.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Aviation impacts will abound during this forecast period, with
TSRA expected to impact many terminals this afternoon and evening
and then once again during the day on Tuesday. Wind gusts will
also continue from the south and southwest, with higher gusts
within thunderstorms that pass over terminal sites. Rapid
reductions in visibility can also be expected with any storm.
Amendments can certainly be expected as we go into the evening.
Cigs are expected to lower to IFR category overnight tonight with
plenty of low-level moisture in place. TSRA is expected once
again on Tuesday, but not enough confidence to include as
prevailing just yet in the planning period with timing and
placement issues of the storms.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

56/GDG

&&

.FIRE WEATHER...

Another round of scattered to numerous showers and storms are
expected today, and again on Tuesday before a cold front moves
through the day. Winds will increase from the south and become
southwesterly today. Speeds of 10-12mph are possible today. Drier
air arrives for Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  82  60  77  48 /  30 100  90  40   0
Anniston    68  82  63  77  51 /  30 100  90  50   0
Birmingham  71  82  62  77  52 /  30 100  90  40   0
Tuscaloosa  72  83  62  78  52 /  30 100  80  30   0
Calera      70  81  64  77  53 /  30 100  90  40   0
Auburn      68  81  66  78  55 /  40  90  90  70  10
Montgomery  72  85  68  80  57 /  40  80  80  60  10
Troy        72  85  68  80  58 /  40  70  80  80  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 3, 12:03 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1203 PM CDT Mon May 3 2021

ALZ011>015-017>050-042015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1203 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms possible now into the evening hours
across Central Alabama. Threats include damaging winds up to 60 mph
and large hail. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible Tuesday and Tuesday
evening across the all of Central Alabama. Threats include damaging
winds up to 70 mph, large hail and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed today and again Tuesday.

08

In the hours before

Special weather statement, May 3, 3:53 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
353 PM CDT Mon May 3 2021

ALZ032>034-032145-
Hale AL-Bibb AL-Perry AL-
353 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY...NORTHEASTERN
HALE AND SOUTHWESTERN BIBB COUNTIES UNTIL 445 PM CDT...

At 353 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sawyerville to near Heiberger. Movement
was northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mertz, Heiberger, Harper Hill, Wateroak, Phipps and Ellards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and west central Alabama.

LAT...LON 3298 8742 3288 8713 3276 8729 3272 8766
      3282 8776
TIME...MOT...LOC 2053Z 236DEG 37KT 3278 8764 3279 8736

32/Davis
Local storm report, May 3, 4:10 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             4 SW TALLADEGA          33.40N 86.16W
05/03/2021  E0.70 INCH       TALLADEGA          AL   PUBLIC

            DIME SIZE HAIL AT THE INTERSECTION OF
            HIGHWAY 275 AND HIGHWAY 77.

&&

MAL
Special weather statement, May 3, 4:21 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
421 PM CDT Mon May 3 2021

ALZ047-032200-
Lee AL-
421 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL 500
PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beauregard, or near Opelika, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Auburn, Opelika, Beulah, Beauregard, Beans Mill, Robert G. Pitts
Airport and Bartletts Ferry Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Alabama.

LAT...LON 3262 8509 3251 8534 3261 8547 3275 8518
      3275 8514 3274 8511 3272 8512 3269 8512
      3266 8509 3265 8509 3265 8511 3263 8509
      3263 8508
TIME...MOT...LOC 2120Z 231DEG 21KT 3259 8534

32/Davis
Special weather statement, May 3, 4:25 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
425 PM CDT Mon May 3 2021

ALZ019-021-027-028-032215-
Calhoun AL-Clay AL-Talladega AL-Cleburne AL-
425 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
SOUTHEASTERN CALHOUN...SOUTHWESTERN CLEBURNE AND NORTH CENTRAL CLAY
COUNTIES UNTIL 515 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near
Munford, or 9 miles east of Talladega, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Anniston, Oxford, Heflin, Cobb Town, West End-Cobb Town, Saks,
Lincoln, Munford, Hobson City, Talladega Superspeedway, Anniston
Regional Airport, Blue Mountain, Talladega Municipal Airport, Grant
Town, Oxford Lake, Bynum, Mount Cheaha, Choccolocco, Camp Mac and
Ironaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Alabama.

LAT...LON 3339 8596 3359 8610 3374 8570 3355 8554
TIME...MOT...LOC 2125Z 243DEG 29KT 3348 8594

32/Davis
Special weather statement, May 3, 4:31 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
431 PM CDT Mon May 3 2021

ALZ025-027-034>036-032215-
Chilton AL-Bibb AL-Shelby AL-Talladega AL-Coosa AL-
431 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...
NORTHEASTERN CHILTON...SOUTHERN SHELBY...CENTRAL BIBB AND
NORTHWESTERN COOSA COUNTIES UNTIL 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrisburg to near Centreville to near
Calera to near Verbena. Movement was northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Alabaster, Sylacauga, Calera, Clanton, Montevallo, Childersburg,
Brent, Columbiana, Centreville, Jemison, Wilsonville, Talladega
Springs, Stewartville, Weogufka, Thorsby, Wilton, Dollar, Gap Of The
Mountain, American Village and Strickland Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central, west central and east central Alabama.

LAT...LON 3301 8732 3305 8731 3325 8652 3326 8639
      3324 8631 3310 8617 3303 8606 3275 8645
      3291 8671 3300 8680 3286 8732 3287 8732
      3288 8742 3300 8742
TIME...MOT...LOC 2131Z 240DEG 30KT 3290 8729 3298 8706 3308 8672 3280
8647

32/Davis
Special weather statement, May 3, 4:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
449 PM CDT Mon May 3 2021

ALZ018>021-026-032230-
Calhoun AL-Etowah AL-St. Clair AL-Cleburne AL-Cherokee AL-
449 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALHOUN...SOUTHEASTERN
ETOWAH...NORTHEASTERN ST. CLAIR...NORTHEASTERN CLEBURNE AND
SOUTHEASTERN CHEROKEE COUNTIES UNTIL 530 PM CDT...

At 448 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashville to near Mars Hills. Movement was
east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Attalla, Piedmont, Hokes Bluff,
Glencoe, Weaver, Ashville, Ragland, Ohatchee, Steele, Pleasant Gap,
Alexandria, Jacksonville State University, Gadsden Mall, Neely Henry
Lake, Mars Hills, Southside and Coleman Lake And Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central, northeastern and east central Alabama.

LAT...LON 3376 8603 3379 8630 3401 8608 3402 8541
      3376 8536
TIME...MOT...LOC 2148Z 251DEG 19KT 3382 8618 3383 8536

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 5:39 AM CDTSpecial Weather StatementBMXTalladega36 min
May 3, 7:41 AM CDTSpecial Weather StatementBMXCleburne19 min
May 3, 8:18 AM CDTSpecial Weather StatementBMXCleburne27 min
May 3, 12:13 PM CDTSpecial Weather StatementBMXBullock32 min
May 3, 12:27 PM CDTSpecial Weather StatementBMXBarbour33 min
May 3, 12:45 PM CDTSpecial Weather StatementBMXRussell45 min
May 3, 1:41 PM CDTSpecial Weather StatementBMXLamar49 min
May 3, 2:24 PM CDTSevere Thunderstorm WarningBMXPickens66 min
May 3, 2:25 PM CDTSpecial Weather StatementBMXChilton35 min
May 3, 3:00 PM CDTSpecial Weather StatementBMXChilton, Coosa45 min
May 3, 3:30 PM CDTSpecial Weather StatementBMXPickens30 min
May 3, 3:46 PM CDTSpecial Weather StatementBMXTalladega44 min
May 3, 3:48 PM CDTSpecial Weather StatementBMXBibb42 min
May 3, 3:53 PM CDTSpecial Weather StatementBMXHale52 min
May 3, 4:21 PM CDTSpecial Weather StatementBMXLee39 min
May 3, 4:25 PM CDTSpecial Weather StatementBMXCalhoun50 min
May 3, 4:31 PM CDTSpecial Weather StatementBMXBibb, Coosa44 min
May 3, 5:12 PM CDTSpecial Weather StatementBMXCoosa, Tallapoosa48 min
May 3, 5:29 PM CDTSpecial Weather StatementBMXCherokee31 min
May 3, 5:53 PM CDTSpecial Weather StatementBMXAutauga52 min
May 3, 5:58 PM CDTSpecial Weather StatementBMXTallapoosa47 min
May 3, 6:20 PM CDTSpecial Weather StatementBMXLee25 min
May 3, 6:26 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery49 min
May 3, 6:34 PM CDTSevere Thunderstorm WarningBMXChambers, Lee41 min
May 3, 6:44 PM CDTSpecial Weather StatementBMXElmore31 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.